Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS Jackson, MS

April 14, 2013Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Apr 14, 2013, 6:46 AM CDT for Marion County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2013, 6:46 AM CDT (11:46 UTC)
Expired
Apr 14, 2013, 9:45 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Marion County, MS

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:00 AM CDTFLASH FLOOD3 Wsw Columbia, MSWATER COVERING SOME ROADS IN FOXWORTH. REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 134 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2013-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2013-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WGUS54 KJAN 141146
FFWJAN
MSC091-141445-
/O.NEW.KJAN.FF.W.0048.130414T1146Z-130414T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
646 AM CDT SUN APR 14 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...KOKOMO...SANDY HOOK...COLUMBIA...

* UNTIL 945 AM CDT

* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ARE CONTINUALLY MOVING     
  ACROSS MARION COUNTY. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE    
  ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST TWO       
  HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY
  SPRINGS...PICKWICK...MORGANTOWN...GOSS...PINEBUR...BUNKER HILL AND
  IMPROVE

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
THREE HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3100 8983 3107 8985 3107 8992 3112 8995
      3113 9002 3117 9002 3118 9004 3124 9005
      3139 9004 3139 8982 3143 8982 3143 8965
      3100 8966

$$

BK
1 follow-up statement
133 
WGUS74 KJAN 141312
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
812 AM CDT SUN APR 14 2013

MSC091-141445-
/O.CON.KJAN.FF.W.0048.000000T0000Z-130414T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION MS-
812 AM CDT SUN APR 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
MARION COUNTY...

AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING HEAVY RAIN NEAR IMPROVE...OR 9 MILES 
EAST OF COLUMBIA...MOVING EAST AT 45 MPH. ESTIMATED RADAR RAINFALL 
AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN THE 
PAST THREE HOURS.

PERIODS OF HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE 
NEXT HOUR. WITH AN ADDITIONAL ONE HALF INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3100 8983 3107 8985 3107 8992 3112 8995
      3113 9002 3117 9002 3118 9004 3124 9005
      3139 9004 3139 8982 3143 8982 3143 8965
      3100 8966

$$

OLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 4:40 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 14, 4:40 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
440 AM CDT SUN APR 14 2013

.DISCUSSION...

TODAY THROUGH MONDAY NIGHT...

A CONVECTIVE COMPLEX HAS DEVELOPED AND MOVED INTO THE ARKLAMISS
ABOUT 6 HRS AHEAD OF TIMING SUGGESTED BY PREVIOUS GUIDANCE. RAPID
MOISTURE TRANSPORT BENEATH EXIT REGION OF IMPRESSIVE UPPER JET STREAK
COMBINED WITH STEEP MID LEVEL LAPSE RATES INITIALLY LED TO SUFFICIENT
CONVECTIVE INSTABILITY FOR DISORGANIZED HAIL-PRODUCING THUNDERSTORMS
OVER SE LA...AND THOSE STORMS DIMINISHED A BIT AS THEY REACHED THE
HIGHWAY 84 CORRIDOR OVER SOUTHEAST PORTIONS OF THE ARKLAMISS. NOW
THAT THE RAIN/TSTMS HAVE BECOME WIDESPREAD...IT APPEARS THE RISK FOR
STRONG/SEVERE TSTMS HAS DIMINISHED QUITE A BIT...IN LINE WITH
THINKING FROM THE EVENING UPDATE. ALSO...THE LATEST TRENDS SUPPORT
THE PREVIOUS THINKING THAT A WAKE LOW WIND EVENT WILL BE POSSIBLE ON
THE BACK SIDE OF THE DEPARTING CONVECTIVE SYSTEM LATER TODAY.

LARGE SCALE FORCING WILL SHIFT EASTWARD LATER THIS MORNING AND THIS
SHOULD LIMIT RAINFALL FROM BECOMING EXTREME...BUT WITH PRECIPITABLE
WATER EXCEEDING 1.5 INCHES STRONG LOW LEVEL THETAE ADVECTION...
LOCALLY HEAVY RAINFALL IS STILL EXPECTED IN THE PINEBELT REGION.
HAVE INCREASED GUIDANCE QPF TO BETTER REFLECT THIS THINKING.

AS WE GO INTO TONIGHT...SKIES WILL ATTEMPT TO CLEAR OVER A MOIST
BOUNDARY LAYER AND RAIN-SOAKED GROUND...AND THIS SHOULD RESULT IN
AREAS OF FOG FOR LATE TONIGHT THROUGH EARLY MONDAY. AFTER A WARM AND
DRY MONDAY...A REPEAT OF STRATUS/FOG WILL BE POSSIBLE MONDAY NIGHT. /EC/

TUESDAY THROUGH SUNDAY...

NOT MUCH CHANGE IN THE EXTENDED PORTION OF THE FORECAST. RATHER
STOUT SUBTROPICAL RIDGING WILL BE IN PLACE OVER THE SOUTHEASTERN
CONUS TUESDAY AND WEDNESDAY IN ADVANCE OF A DEEP TROUGH TAKING SHAPE
OVER THE WESTERN HALF OF THE COUNTRY. STRONG SURFACE HIGH PRESSURE
OVER THE SOUTHEAST WILL CONTINUE TO PULL WARM/MOIST GULF AIR ACROSS
THE ARKLAMISS THROUGH EARLY THURSDAY BEFORE A COLD FRONT ASSOCIATED
WITH THE AFOREMENTIONED LOW PRESSURE SYSTEM SWINGS ACROSS THE REGION.
TEMPERATURES TUE/WED ARE GOING TO BE WELL ABOVE NORMAL FOR MID APRIL
WITH HIGHS CLIMBING INTO THE MID 80S.

THINGS WILL CHANGE HEADED INTO THURSDAY AS THE COLD FRONT APPROACHES
THE REGION. CLOUD COVER WILL HELP KEEP TEMPS A TAD COOLER ALTHOUGH
HIGHS IN THE UPPER 70S/LOWERS 80S ARE STILL EXPECTED (WARMEST ACROSS
THE EAST). THE MODELS CONTINUE TO DANCE AROUND WITH FRONTAL TIMING
BUT REMAIN FOCUSED IN THE THURSDAY AFTERNOON/THURSDAY EVENING
TIMEFRAME. THE ANTECEDENT WARM/MOIST ATMOSPHERE THAT WILL BE IN
PLACE AHEAD OF THE FRONT SHOULD SET THE STAGE FOR SEVERE WEATHER
POTENTIAL AS THE FRONT PASSES...BUT EXACT DETAILS WITH RESPECT TO
COVERAGE/INTENSITY REMAIN UNCERTAIN THIS FAR IN ADVANCE. SURFACE DEW
POINTS LOOK TO BE IN THE UPPER 60S/NEAR 70 BY THURSDAY AFTERNOON...
AND COUPLED WITH STEEP MID LEVEL LAPSE RATES SHOULD BE SUFFICIENT
FOR SBCAPE VALUES NEAR/IN EXCESS OF 1500J/KG ACROSS AREAS AHEAD OF
THE FRONT. BEST HEIGHT FALLS/SHEAR LOOKS LIKE IT MAY BE CONFINED
ACROSS AREAS FURTHER NORTH THAN SOUTH...BUT WON'T TRY TO GET TOO
SPECIFIC AT THIS POINT. WILL KEEP A MENTION OF SEVERE WEATHER
POTENTIAL IN THE HWO/GRAPHICS FOR THU AFTN/EVE.

MUCH COOLER WEATHER CAN BE EXPECTED IN WAKE OF THE FRONT AS A 1025MB
HIGH PRESSURE CENTER BUILDS OVER THE MS VALLEY. TEMPS WILL LIKELY
FALL BACK BELOW NORMAL FRI THROUGH THE WEEKEND...ALONG WITH CLEAR
SKIES. AS FOR TEMPS/POPS...I DID CONTINUE THE TREND OF TRIMMING AFTN
POPS TUE/WED AS A STRONG CAP ACROSS THE REGION KEEPS THINGS IN
CHECK. WITH THAT SAID...WOULDN'T BE TOTALLY SURPRISED TO SEE A
SHOWER OR THUNDERSTORM EACH AFTN/NOTHING SIGNIFICANT. TEMPS LOOKED
GOOD UNTIL THE FRONT PASSES WHERE COOLER HIGHS/LOWS OFFERED BY THE
EURO MOS FOR THE WEEKEND SEEMED A BIT MORE REASONABLE. /BK/

&&

.AVIATION...EVEN WITH WIDESPREAD RAIN AND THUNDERSTORMS IN THE
HBG/PIB AREA...CEILINGS ARE STILL MOSTLY IN VFR CATEGORY. EXPECT
CONTINUED LOW LEVEL MOISTURE TRANSPORT AND RAIN WILL REDUCE CIGS
LATER THIS MORNING AND AFTERNOON...ESPECIALLY FOR AREAS ALONG AND
SOUTH OF A GTR- HKS-TVR LINE. WIDESPREAD LIFR CONDITIONS MAY DEVELOP
LATE TONIGHT AFTER RAIN HAS ENDED WHEN FOG/LOW STRATUS FORMATION IS
EXPECTED. ANY FOG/STRATUS WILL MIX OUT MID/LATE MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  63  85  68 /  87   7   5  11
MERIDIAN      70  58  82  65 / 100  10   5  11
VICKSBURG     75  61  85  67 /  60   5   6  11
HATTIESBURG   77  63  86  69 /  99   7   8   7
NATCHEZ       76  62  84  70 /  88   4   8   7
GREENVILLE    75  61  83  67 /  27   6  10  12
GREENWOOD     75  62  83  68 /  35   6   5  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/BK
Hazardous weather outlook, Apr 14, 5:23 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
523 AM CDT SUN APR 14 2013

MSZ054>066-072>074-151030-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
523 AM CDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAINFALL ARE EXPECTED THIS MORNING AS A LARGE
COMPLEX OF RAIN AND THUNDERSTORMS MOVES ACROSS SOUTHERN PORTIONS OF
THE ARKLAMMISS. TOTAL RAINFALL OF UP TO TWO OR THREE INCHES WILL BE
POSSIBLE RESULTING IN PONDING OF WATER ON ROADWAYS AND IN LOW-LYING
AREAS. IN ADDITION...A FEW STRONG THUNDERSTORMS CONTAINING PEA TO
DIME SIZE HAIL AND 35 TO 45 MPH WIND GUSTS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL BRING THE POSSIBILITY FOR SEVERE WEATHER
TO THE ARKLAMISS FROM THURSDAY INTO THURSDAY NIGHT. THERE IS
UNCERTAINTY WITH RESPECT TO EXACT TIMING OF THIS SYSTEM...SO
PLEASE STAY TUNED TO UPDATES HEADING INTO NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THURSDAY INTO THURSDAY NIGHT.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-151030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
523 AM CDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA..AND MUCH OF CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL BRING THE POSSIBILITY FOR SEVERE WEATHER
TO THE ARKLAMISS FROM THURSDAY INTO THURSDAY NIGHT. THERE IS
UNCERTAINTY WITH RESPECT TO EXACT TIMING OF THIS SYSTEM...SO
PLEASE STAY TUNED TO UPDATES HEADING INTO NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THURSDAY INTO THURSDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC/BK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:24 PM CDTRiver Flood WarningJANSunflower48 hr
Apr 14, 7:46 AM CDTSpecial Weather StatementJANForrest59 min
Apr 14, 8:32 AM CDTSpecial Weather StatementJANAttala, Choctaw, Copiah, Hinds, Leake, Madison and 4 more68 min
Apr 14, 8:51 AM CDTFlash Flood WarningJANForrest114 min
Apr 14, 9:11 AM CDTSpecial Weather StatementJANAdams59 min
Apr 14, 9:36 AM CDTSpecial Weather StatementJANCarroll, Choctaw, Clarke, Copiah, Covington, Forrest and 23 more74 min
Apr 14, 9:40 AM CDTRiver Flood WarningJANNeshoba34 hr
Apr 14, 10:10 AM CDTFlash Flood WarningJANClarke, Lauderdale2 hr
Apr 14, 10:51 AM CDTSpecial Weather StatementJANAttala, Choctaw, Clarke, Clay, Copiah, Covington and 24 more74 min
Apr 14, 11:13 AM CDTRiver Flood WarningJANJones71 hr
Apr 14, 12:17 PM CDTSpecial Weather StatementJANChoctaw, Clarke, Covington, Forrest, Jasper, Jones and 12 more103 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.